Acetaminophen and ibuprofen are over-the-counter (OTC) medications that treat pain and fever. They work by blocking prostaglandins, which are substances that have several functions during injury or illness. Ibuprofen can help relieve inflammation as a nonsteroidal anti-inflammatory drug (NSAID) whereas acetaminophen is not classified as an anti-inflammatory drug.
As OTC pain relievers, acetaminophen and NSAIDs can treat similar symptoms of headaches and other minor aches and pains. Acetaminophen and ibuprofen are both short-acting drugs that need to be taken multiple times throughout the day. While both drugs are commonly used medications, they have some differences in side effects and how they’re used. Acetaminophen and ibuprofen also contain different active ingredients and work in different ways.
What are the main differences between acetaminophen and ibuprofen?
Acetaminophen (Acetaminophen coupons)—also known by the brand name Tylenol—is an analgesic (pain reliever) and antipyretic (fever reducer) medication. The exact way in which acetaminophen works is unknown, but it is believed to be a weak inhibitor of the COX enzyme, which is responsible for producing prostaglandins. It may also work in the central nervous system to relieve pain and fever. Unlike NSAIDs, acetaminophen does not work as well for inflammatory conditions like osteoarthritis and rheumatoid arthritis.
Ibuprofen (Ibuprofen coupons) is an NSAID that can be used for pain, fever, and inflammation. Common brand names of ibuprofen include Motrin and Advil. Unlike acetaminophen, ibuprofen is a nonselective COX enzyme inhibitor that can reduce pain and inflammation from arthritis and joint pain. Because of its effects on the COX-1 enzyme, ibuprofen may also have adverse gastrointestinal (GI) effects.
|Main differences between acetaminophen and ibuprofen|
|Nonsteroidal anti-inflammatory drugs (NSAID)|
|Brand/generic status||Brand and generic versions available||Brand and generic versions available|
|What is the brand name?||Tylenol||Advil, Motrin, Midol, Nuprin|
|What form(s) does the drug come in?||Oral tablet
|What is the standard dosage?||650 mg every 4 to 6 hours as needed
Maximum daily dose: 3250 mg
|200 mg to 400 mg every 4 to 6 hours as needed
Maximum daily dose: 1200 mg
|How long is the typical treatment?||Short-term pain or fever or as instructed by a doctor||Up to 10 days unless instructed by a doctor|
|Who typically uses the medication?||Adults and children 6 months and older||Adults and children 6 months and older|
Want the best price on ibuprofen?
Sign up for ibuprofen price alerts and find out when the price changes!
Conditions treated by acetaminophen vs. ibuprofen
Acetaminophen and ibuprofen are both effective pain relievers that are FDA-approved to treat mild to moderate pain and fever. Examples of mild to moderate pain include headaches, back pain, toothaches, muscle aches, sprains, and menstrual cramps.
Acetaminophen is only indicated for the temporary treatment of pain and fever. However, it also has off-label uses for arthritis, migraines, and dysmenorrhea (painful menstruation). Acetaminophen may not be as effective as other drugs for these off-label uses.
Research has also shown that acetaminophen and ibuprofen can be used to treat patent ductus arteriosus in preterm infants. The ductus arteriosus is a major blood vessel in the infant heart that normally closes after birth. However, in some babies, this blood vessel remains open and can cause heart complications. NSAIDs like ibuprofen (Advil) or naproxen (Aleve) have been used to treat patent ductus arteriosus.
|Patent ductus arteriosus||Off-label||Off-label|
Is acetaminophen or ibuprofen more effective?
Acetaminophen and ibuprofen may have differences in effectiveness when treating fever and different types of pain. They are both usually taken multiple times throughout the day for maximum symptom relief.
In one review, ibuprofen was found to be similar or better than acetaminophen for treating pain and fever in adults and children. Both drugs were also found to be equally safe. This review included 85 different studies in adults and children.
When it comes to chronic pain conditions, ibuprofen has been shown to be more effective. In one study, ibuprofen was found to be more effective than acetaminophen for treating pain from recurring migraines and osteoarthritis. Another study concluded similar results and found that paracetamol (another name for acetaminophen) had better pain relief and tolerability than acetaminophen for osteoarthritis.
Because both drugs work in different ways, one may be preferred over the other for different conditions. Pain is also subjective and dependent on a person’s pain tolerance. Therefore, pain relief may differ based on a person’s response to medication. It is best to seek medical advice from a healthcare professional if you experience pain or fever.
Want the best price on acetaminophen?
Sign up for acetaminophen price alerts and find out when the price changes!
Coverage and cost comparison of acetaminophen vs. ibuprofen
Acetaminophen can be purchased over the counter and is available in generic and branded forms. Medicare and most insurance plans may not cover acetaminophen because of its widespread availability without a prescription. The average cash price for generic acetaminophen can be as high as $11.99. By using a SingleCare discount card, you can save more and bring the cost down to about $2 for a bottle of generic acetaminophen.
In general, Medicare and most insurance plans will cover ibuprofen. Ibuprofen is available as a generic or brand-name drug. The usual cash price for ibuprofen is around $15. This cost can be reduced by using a SingleCare coupon. Depending on the pharmacy you use, the cost can be lowered to around $4 for a bottle of 200 mg ibuprofen.
|Typically covered by insurance?||No||Yes|
|Typically covered by Medicare?||No||Yes|
|Standard dosage||325 mg tablets; 2 tablets every 4 to 6 hours||200 mg tablets: 1 to 2 tablets every 4 to 6 hours|
|Typical Medicare copay||$1||$0-$22|
Common side effects of acetaminophen and ibuprofen
The most common effects experienced with acetaminophen and ibuprofen include gastrointestinal (GI) side effects. These side effects include nausea, vomiting, constipation, and diarrhea. Both drugs can also cause headaches, itching/rash, and dizziness, among other side effects. Ibuprofen is more likely to cause heartburn and indigestion compared to acetaminophen.
Other rare side effects of both drugs can include bleeding, fever, and sore throat. Allergic reactions to drug ingredients can include rash, shortness of breath, and chest tightness. Seek medical attention if you experience these effects.
Drug interactions of acetaminophen and ibuprofen
Both acetaminophen and ibuprofen can interact with warfarin (Coumadin), a common blood thinner. Taking warfarin with either of these drugs can increase the risk of bleeding. Drinking alcohol with acetaminophen or ibuprofen can also thin the blood and increase the risk of adverse effects.
Acetaminophen can interact with isoniazid, an antibiotic used to treat tuberculosis. Taking isoniazid can affect how the liver processes acetaminophen and may cause liver damage. Phenytoin and carbamazepine are two antiepileptic drugs that can also increase the risk of liver injury when taken with acetaminophen.
Ibuprofen can interact with more drugs than acetaminophen. As an NSAID, it should be avoided with other drugs like high blood pressure medications as it can alter blood pressure levels. Certain antidepressants can also increase the risk of bleeding when taken with ibuprofen.
|Selective serotonin reuptake inhibitor (SSRI) antidepressant||No||Yes|
|Serotonin-norepinephrine reuptake inhibitor (SNRI) antidepressant||No||Yes|
This may not be a complete list of all possible drug interactions. Consult a doctor with all the medications you may be taking.
Warnings of acetaminophen vs. ibuprofen
Acetaminophen is generally considered to be well tolerated. However, taking more than the recommended dose of acetaminophen can increase the risk of liver damage. Acetaminophen is known to be hepatotoxic or toxic to the liver in high doses.
Ibuprofen is more likely to cause gastrointestinal and cardiovascular adverse effects than acetaminophen. Like all NSAIDs, ibuprofen use can increase the risk of stomach ulcers, especially in people who have a history of peptic ulcer disease. Taking ibuprofen can also increase the risk of heart attack and stroke, especially in those with a history of heart problems or high blood pressure. Ibuprofen should be avoided to treat pain before, during, or after coronary artery bypass graft surgery.
One study found that acetaminophen can cause NSAID-related adverse effects in higher doses over time. These adverse events include ulcers, heart attack, and stroke in some people who are predisposed to these events.
Acetaminophen may be considered safer than ibuprofen for pregnancy. However, these drugs should only be taken during pregnancy if the benefits outweigh the risks. Taking acetaminophen or ibuprofen may cause premature closure of the ductus arteriosus in babies.
Frequently asked questions about acetaminophen vs. ibuprofen
What is acetaminophen?
Acetaminophen is an over-the-counter (OTC) analgesic and antipyretic. It is used to treat mild to moderate pain and fever in adults and children. Acetaminophen comes in regular-strength and extra-strength formulations.
What is ibuprofen?
Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID) that can treat pain and fever. It comes in over-the-counter and prescription strengths. Higher strengths of ibuprofen are often used to treat chronic pain conditions like osteoarthritis.
Are acetaminophen and ibuprofen the same?
No. Acetaminophen is known by the brand name Tylenol and approved to treat pain and fever. Ibuprofen is known by the brand name Advil or Motrin and approved to treat pain, fever, and inflammation. Ibuprofen also comes in OTC and prescription strengths.
Is acetaminophen or ibuprofen better?
Ibuprofen is more effective than acetaminophen for treating inflammation and chronic pain conditions. Ibuprofen is FDA-approved to treat osteoarthritis and rheumatoid arthritis whereas acetaminophen may be used off-label for these conditions. However, acetaminophen is generally more tolerable than ibuprofen in regards to side effects.
Can I use acetaminophen or ibuprofen while pregnant?
Acetaminophen may be safer than ibuprofen for pregnant women. Ibuprofen should be avoided in pregnant women due to the risks of adverse effects. Consult a doctor if you are pregnant or breastfeeding before taking either medication.
Can I use acetaminophen or ibuprofen with alcohol?
No. Drinking alcohol with acetaminophen or ibuprofen can increase the risk of side effects. Alcohol can increase the risk of liver damage, ulcers, and bleeding when consumed with acetaminophen or ibuprofen.
Which is worse for the liver—acetaminophen or ibuprofen?
Liver damage is more commonly associated with acetaminophen than ibuprofen. This is because acetaminophen is extensively metabolized or processed in the liver. Ibuprofen rarely causes liver damage and is not processed as heavily in the liver.
Is it safe to take acetaminophen and ibuprofen together?
Acetaminophen and ibuprofen can be safely taken together for pain relief. Research has shown that acetaminophen and ibuprofen are more effective for treating certain types of pain when combined. However, it is important to consult a doctor since taking high doses of both drugs may lead to adverse effects.